Anaphylaxis foundations for EMS
Anaphylaxis lies at the end of the spectrum of allergic reactions, and in the emergency department it is a diagnosis made on clinical assessment findings
A 10-year-old girl presented to the emergency department with acute dyspnea. Her mother was with her, reporting she was acting normal this morning while preparing for school and boarding the bus.
About two hours later the school called stating she developed a rash and generalized flushing shortly after eating a chocolate chip cookie brought in from home by another student. During the exam she vomited and became more short of breath. Vital signs were: blood pressure 72/50, pulse 134, respirations 28, temp 98.9 degrees Fahrenheit, pulse oximetry 94% on room air.
She received supplemental oxygen, was placed on a cardiac monitor, and IV access was obtained. She became lethargic but still responded to questions appropriately. Her airway remained patent, without stridor, but her lung sounds were diminished at the bases and had end expiratory wheezes bilateral. Capillary refill was delayed at three seconds. A skin exam revealed a diffuse maculo-papular erythematous rash. Her mother reported a history of peanut allergy.
Where does this place her on the scale of allergic reactions ranging from a minor rash to anaphylactic shock? What defines anaphylaxis?
Anaphylaxis is a medical emergency. It lies at the end of the spectrum of allergic reactions, and in the emergency department it is a diagnosis made on clinical assessment findings. It may be confirmed by testing for allergen specific IgE and serum tryptase, but these tests are typically not readily available in the emergency setting.
Anaphylaxis used to have no clear universally consistent definition, and varied in description from one clinician to the next. In 2005 the National Institute of Infectious Diseases defined anaphylaxis as “a serious allergic reaction that is rapid in onset and may cause death.”1 A more detailed definition for healthcare professionals states that anaphylaxis is “highly likely” when any combination of these criteria are present:
1. Acute onset involving:
- The skin and / or mucosal tissue
- Respiratory compromise and / or reduced blood pressure.
- Persistent gastrointestinal symptoms
These symptoms may occur minutes to hours after exposure to an antigen. It has been observed that the more rapid the symptoms emerge, the higher the probability that the reaction will become severe and potentially life-threatening. About 50 percent of anaphylactic fatalities occur in the first hour after exposure. Symptoms can also resolve, and then hours later recur; this has been termed biphasic anaphylaxis. Most reports suggest that, the earlier epinephrine is administered in the course of anaphylaxis, the better the chance of a favorable outcome.
The precipitating antigen is not always identified but, when a cause is found, food, drugs, insect stings, and latex are the most common sources.2
Food-induced anaphylaxis is the most common single cause of anaphylaxis treated in emergency departments in the United States, especially in adolescents and young adults.3 The response to a known allergen is unpredictable, particularly in individuals with asthma. Many of those who died had not previously required hospitalization or epinephrine for prior reactions.
Lesson for EMS: Risk factors for severe or fatal anaphylaxis include a history of asthma, nut allergies, and adolescent age.
Many food allergies are outgrown, such as to soy, milk, and eggs, but allergies to tree nuts, peanuts, fish and shellfish are more likely to cause problems throughout the lifespan.
Latex, insect stings, food products, medications, and exercise after eating have all been associated with allergic and anaphylactic reactions. Whatever the cause, attention should be paid to the symptoms and their severity. Ask yourself: How rapid was the onset? Does it involve more than one body system? Are there associated respiratory symptoms? Is the patient hypotensive?
Treatment should be based on the severity of the reaction.
Most morbidity and mortality associated with anaphylaxis stems from acute respiratory failure and cardiovascular collapse. All patients should have supplemental oxygen, large bore intravenous lines, and cardiac monitoring. Upper airway obstruction from angioedema or laryngeal edema can progress rapidly. Oral intubation should be completed at the first signs of these complications.
Epinephrine: the first line drug for anaphylaxis. Used if more than one body system is involved, if there is airway compromise or signs of hypotension, or anxiety. Early studies show that, the sooner epinephrine is given, the better the outcome.
Subcutaneous delivery is no longer preferred. This route may be adequate in very mild reactions but is erratic and undependable in more severe presentations. Intramuscular (IM) injections have proven to be more dependable for absorption and distribution. For severe reactions involving the airway, or if the patient is hypotensive, the intravenous (IV) route may be necessary, but use caution and cardiac monitoring is mandatory. The common doses for adults are 0.1 to 0.3 mg. When given IM, use a 1/1,000 strength solution. For IV administration, use a 1/10,000 strength solution. IM injection into the anterolateral thigh is superior to IM injection into the deltoid.
No airway involvement. While studies and evidence are weak in this area, consensus favors antihistamine use over epinephrine. Antihistaminic agents are slow in onset, hence in true anaphylaxis are considered second line supportive therapy as an adjunct to epinephrine. Treatment with a combination of H1 and H2 antagonists appears to be more effective than H1 agents alone.
H1 antagonist - Diphenhydramine 50mg slow IVP or IM/PO for less severe reactions .
H2 antagonists - Ranitidine 50mg slow IV has fewer adverse side effects than cimetidine 300mg IV.
If bronchospasm persists and is unresponsive to epinephrine, nebulized beta-agonists such as albuterol sulfate or levalbuterol (Xopenex) etc, may be beneficial. These may also be combined with ipratropium bromide (Atrovent). Doses for these medications are similar to those used for the treatment of asthma.
There is no clear research to provide the exact guidance for corticosteroids. They have a slow onset of action, but have a long duration. Extrapolation of their effect on other allergic or inflammatory diseases shows their potential benefit. Also, there is theoretical benefit in the prevention of a biphasic reaction. Severe reactions and those who have received glucocorticoid therapy within the past several months should receive corticosteroids. For severe reactions, hydrocortisone 100mg to 1 gram IV or IM for adults or 10mg to 100mg IV for children. SoluMedrol 125mg to 250mg IV or IM may be utilized instead. These should be followed by oral prednisone for 7 to 10 days.
The mainstay of treatment for hypotension is volume replacement with crystalloids. Hypotension can be difficult to treat due to intravascular fluid shifts to the extravascular space due to cell membrane permeability. Large volumes may be required.
If hypotension is refractory to epinephrine and fluids, then vasopressor therapy with dopamine 5 to 20 mcg/kg/minute may be indicated.
Atropine and Glucagon:
Patients on beta blocker therapy can present special problems with resistance to conventional treatment. In patients for whom treatment as outlined above has failed, Atropine may be helpful but with bradycardia only. Doses of 0.3mg to 0.5mg IM or IV to a total combined dose of 2mg can be given. For refractory hypotension, glucagon may benefit. Glucagon has positive inotropic and chronotropic effects on the heart. It does not depend on catecholamines or their receptors, so its effect is unaltered by beta blockade. Glucagon doses of 1mg to 5mg IV followed by an infusion of 5 to 15 mcg/minute titrated to effect can be utilized. Nausea and vomiting are the major limiting complications of the therapy.
Post treatment observation periods are indicated for severe reactions. However, there is no study data to recommend an adequate length of time. Eight to twenty-four hours after the resolution of symptoms has been suggested due to the risk of a biphasic episode.
Take home points:
- Most fatalities occur in the first 60 minutes of onset, but the range extends to 6 hours
- Airway obstruction and cardiovascular collapse are the most common causes of death
- Many patients who died from anaphylaxis only had minor previous reactions
- Risk factors include sensitivity to peanuts, tree nuts and history of asthma
- Hypotensive patients should remain supine due to the risk of complications from massive volume depletion due to fluid shifts.
As always, medication dosing and medical knowledge are constantly changing, and readers are advised to confirm treatment with local protocols and manufactures’ product information.
1. Sampson HA, Munoz-Furlong A, Campbell RL, et al: Second symposium on the definition and management of anaphylaxis: Summary report—Second National Institute of Allergy and Infectious Disease/Food Allergy and Anaphylaxis Network symposium. J Allergy Clin Immunol 2006; 117:391.
2. Kemp SF, Lockey RF, Wolf BL, Lieberman P: Anaphylaxis: A review of 266 cases. Arch Intern Med 1995; 155:1749.
3. Sampson HA. Anaphylaxis and emergency treatment. Pediatrics 2004; 111:1601-1608.
4. Bock et al. Further fatalities caused by anaphylactic reactions to food, 2001-2006. J Allergy Clin Immunol (2007) vol. 119 (4) pp. 1016-18.
5. Adkinson N. F., Busse W. W., Bochner B. S., et al; Middleton’s Allergy: Principles and Practice, seventh edition. St. Louis, Mosby/Elsevier 2009 pp 1027 – 1049.
6. Marx J.A., Hockberger R.S., Walls R.M., et al; Rosen’s Emergency Medicine: seventh edition. Philadelphia, Lippincott Williams & Wilkins, 2010. pp 1511 - 1528.